Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 30, NWS Wilmington, OH

August 12, 2001Mason County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Aug 12, 2001, 12:25 AM EDT for Mason County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2001, 12:25 AM EDT (04:25 UTC)
Expired
Aug 12, 2001, 2:30 AM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Mason County, KY

The radar

The Cincinnati radar (KILN), 92 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 120425
FFWILN
FFWILN
KYC161-120630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1225 AM EDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MASON COUNTY IN KENTUCKY...

* UNTIL 230 AM EDT...

* AT 1225 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER WASHINGTON...OR ABOUT 3 MILES SOUTHWEST OF   
  MAYSVILLE. THESE THUNDERSTORMS HAVE PRODUCED 3 TO 4 ADDITIONAL 
  INCHES OF RAINFALL SINCE 1130 AM EDT...BRINGING THE TOTAL RAINFALL 
  TO AS MUCH AS 8 INCHES OVER NORTHERN MASON COUNTY THIS EVENING.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  DOVER...
  LEWISBURG...
  MAYSVILLE...
  WASHINGTON...

THIS IS A DANGEROUS SITUATION. FLASH FLOODING IS ALREADY OCCURRING 
AND WILL WORSEN AS THE RAIN CONTINUES OVER THE NEXT ONE TO TWO 
HOURS. UP TO AN ADDITIONAL 3 INCHES OF RAINFALL IS EXPECTED THROUGH 
2 AM. 

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$
JDR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:15 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 11, 9:15 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
915 PM EDT SAT AUG 11 2001

LTST SFC ANLYS SHWG BNDRY FM NEAR BAK TO JUST N OF DAY TO ARMD CMH.
PCPN ALG AND TO THE N OF BNDRY HAS BEGUN TO DIE OFF TO JUST SOME LGT
SHWRS WHILE STGR TSTMS ARE PROPAGATING S INTO MORE USTBL AMS TO S OF
BNDRY. XPCT THIS TREND TO CONT THRU THE RMNDR OF THE EVNG HRS AS SFC
WAVE OVR SE IND PUSHES SLOWLY E. WITH JUICY AMS IN PLACE...SHUD CONT
TO SEE SOME HEAVY RAINERS SO WL KP METION OF HEAVY RAIN ACRS SRN
ZONES BUT DROP ACRS N WHR PCPN HAS WKND. WL LEAVE TMPS ALONE.

.ILN...NONE.

LOTT

In the hours before

Local storm report, Aug 11, 8:32 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
832 PM EDT SAT AUG 11 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    SOUTHERN PART OF COUNTY   OH   WIND DAMAGE
08/11/01   WARREN                         TREES DOWN
                                          REPORTED BY
                                          LAW ENFORCEMENT
                                          OFFICIALS

WILKINSON
Local storm report, Aug 11, 9:55 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
955 PM EDT SAT AUG 11 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    MAINEVILLE                OH   FLOOD
08/11/01   WARREN                         WATER OVER ROADS

0925 PM    SYCAMORE                  OH   FLOOD
08/11/01   HAMILTON                       WATER OVER ROADS

0930 PM    LOVELAND                  OH   FLOOD
08/11/01   CLERMONT                       WATER OVER ROADS
Local storm report, Aug 11, 11:45 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1145 PM EDT SAT AUG 11 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    LAWRENCEBURG              IN   FLOOD
08/11/01   DEARBORN                       SEVERAL ROADS CLOSED

1130 PM    VILLA HILLS               KY   FLOOD
08/11/01   BOONE                          SEVERAL ROADS FLOODED
Local storm report, Aug 12, 12:13 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1213 AM EDT SUN AUG 12 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    DOVER                     KY   FLOOD
08/12/01   MASON                          PORTION OF ROUTE 8 COVERED
                                          WITH WATER

1125 PM    AURORA                    IN   FLOOD
08/12/01   DEARBORN                       ROADS CLOSED DUE TO HIGH
                                          WATER

1130 PM    VILLA HILLS               KY   FLOOD
08/12/01   BOONE                          SEVERAL ROADS FLOODED

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:05 PM EDTFlash Flood WarningILNMason85 min
Aug 12, 12:54 AM EDTFlash Flood WarningILNLewis2 hr

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.